Thyroid Manager requires free registration
Login or Register

Thyroiditis, Hypothyroidism, Pregnancy

Last Updated: · Doctors
Authors

Question

Thank you for giving us such quality input at such convenience. This is a 37 yr old white female who had a normal TSH in Aug 2005. In Jan’06 her TSH was noted to be elevated at 7.92 with normal FT4 of 0.88 and free T3 of 3.52(2.3-4.2). She was started on Synthroid 50mcg by her Ob, but chose to discontinue it on her own in 3 weeks due to sx of hypothyroidism worsening. Her repeat TFT in Mar’06 now showed her TSH to be further elevated at 10.16 with FT4 of 0.82, FT3 of 2.78 and she was referred to me. She saw me in April’06 and was 6 weeks IUP. She had no goiter on exam and was otherwise healthy.No antibody testing done so far.No sx of URTI in the last 6months and her gland was nontender.I initiated her on 100mcg of levothyroxine, with F/U in 4 wks with TFT and Ab titers. 5wks later she informed me she had a miscarriage at 8wks IUP. Her TPO, TG and TSI ab were all in the normal range. TSH was low at 0.11, Ft4 elevated at 1.9 and T3 at 171. I discontinued her levothyroxine, counselled her on preg and thyroid and asked her to F/U in 2m with labs, emphasising not to get preg till thyroid is sorted out. She is back after 3m, . Off LT4 her TSH is 5.30(0.30-4.5 for 1st trim), Free T4 is 0.8 and T3 is 111. Her TPO and Tg Ab are undectectable. Her thyroid appears slightly bulky on exam without nodularity. Do I reinitiate LT4 and at what dose? Pls advice. thanks for your prompt response.

Radha Reddy, MD

Response

This young woman has undoubtedly subclinical hypothyroidism, considered idiopathic since no cause was evidenced.I believe it to be due to autoimmune thyroiditis (most likely) since the gland seemed somewhat “bulky” on palpation.I would do a thyroid ultrasound and repeat antibody detection 2-3 times/year. To answer your specific query, I would restart the patient on l-T4 administration, probably 50 µg/day, and monitor thyroid function carefully, especially if pregnant again.

Daniel Glinoer, MD